Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 111, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jul 5, 2017, 6:44 PM MDT for Cherry County, Sheridan County, Nebraska. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2017, 6:44 PM MDT (00:44 UTC)
- Expired
- Jul 5, 2017, 7:30 PM MDT
- In force
- 46 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Cherry County, NE, Sheridan County, NE
The radar
The North Platte radar (KLNX), 143 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KRAP), launched 00:00Z, 0.7 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 85 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 4425 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
880
WUUS53 KLBF 060044
SVRLBF
NEC031-161-060130-
/O.NEW.KLBF.SV.W.0111.170706T0044Z-170706T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
644 PM MDT WED JUL 5 2017
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
Northwestern Cherry County in north central Nebraska...
Northeastern Sheridan County in the Panhandle of Nebraska...
* Until 730 PM MDT
* At 643 PM MDT, a severe thunderstorm was located 12 miles west of
Merriman, or 14 miles northeast of Gordon, moving south at 35 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Irwin, Intersection of Highway 20 and Irwin Road, Shell Lake State
Wildlife Management Area, Rock Hill and Bayonne.
This includes Highway 20 between mile markers 113 and 131.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4298 10178 4253 10175 4252 10215 4297 10204
TIME...MOT...LOC 0043Z 005DEG 32KT 4290 10194
HAIL...1.25IN
WIND...60MPH
$$
CDC2 follow-up statements
356 WWUS53 KLBF 060104 SVSLBF Severe Weather Statement National Weather Service North Platte NE 704 PM MDT WED JUL 5 2017 NEC031-161-060130- /O.CON.KLBF.SV.W.0111.000000T0000Z-170706T0130Z/ Cherry NE-Sheridan NE- 704 PM MDT WED JUL 5 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT FOR NORTHWESTERN CHERRY AND NORTHEASTERN SHERIDAN COUNTIES... At 704 PM MDT, a severe thunderstorm was located 10 miles southwest of Merriman, or 19 miles east of Gordon, moving southeast at 30 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Irwin, Intersection of Highway 20 and Irwin Road, Rock Hill and Bayonne. This includes Highway 20 between mile markers 113 and 131. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Continuous cloud to ground lightning is occurring with this storm. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. && LAT...LON 4293 10178 4253 10175 4252 10215 4285 10207 TIME...MOT...LOC 0104Z 328DEG 28KT 4279 10181 HAIL...1.00IN WIND...<50MPH $$ CDC
586
WWUS53 KLBF 060123
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
723 PM MDT WED JUL 5 2017
NEC031-161-060133-
/O.EXP.KLBF.SV.W.0111.000000T0000Z-170706T0130Z/
Cherry NE-Sheridan NE-
723 PM MDT WED JUL 5 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CHERRY AND
NORTHEASTERN SHERIDAN COUNTIES WILL EXPIRE AT 730 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
LAT...LON 4293 10178 4253 10175 4252 10215 4285 10207
TIME...MOT...LOC 0123Z 005DEG 32KT 4263 10183
$$
CDCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 5:22 PM MDT, 1 hour 22 minutes earlier.
Area forecast discussion, Jul 5, 5:22 PM MDT, 1 hour 22 minutes before
Area Forecast Discussion...UPDATED National Weather Service North Platte NE 622 PM CDT Wed Jul 5 2017 .SHORT TERM...(This evening through Thursday) Issued at 336 PM CDT Wed Jul 5 2017 Latest water vapor imagery shows northwest mid-level flow aloft across the Central High Plains as a upper-level ridge builds across the western CONUS, stretching from the Four Corners region into British Columbia and Alberta. Elsewhere, a weak shortwave trough was moving across Saskatchewan into southwestern Manitoba. Latest visible satellite shows cu developing across northern NEB, NEB Panhandle, and southwest NEB. Of which, the cu field has been most enhanced over the northern Sandhills into south central NEB. Latest surface plot showed a broad surface low near eastern MT/western ND with a central pressure near 1012 mb and a weak trough extending south into the Central High Plains. Rest of this afternoon-evening: There is at least a remote risk for widely isolated thunderstorms. Best chances north of I-80 and east of NE Highway 61, albeit with low confidence. Moderate instability is expected (ranging MLCAPES 1000-2000 J/kg) across the southeastern half of the CWA based on guidance/model soundings with little-scant convective inhibition. Primary fly in the ointment revolves around low-level forcing and strength of given the uncertainty. Of which, any development is expected to diminish this evening with the loss of daytime heating. Another hot day tomorrow with most places outside of northwest NEB expected to see highs 98-101 degrees. There is a risk for isolated strong to briefly severe thunderstorms tomorrow afternoon and evening. Some uncertainty involved with respect to coverage, but isolated storms are the most likely. .LONG TERM...(Thursday night through Wednesday) Issued at 336 PM CDT Wed Jul 5 2017 Thursday night through Tuesday night...A ridge of High pressure will remain in place over the western CONUS through early next week giving us a mostly dry and warm air mass over the high plains. That being said there are some isolated chances for thunderstorms over the next several days however confidence in thunderstorm development is low for most days with the exception of Thursday evening into overnight. Although confidence is a little better for Thursday evening/overnight, timing of thunderstorm development is uncertain as models have discrepancies in timing. Some models suggest development by late afternoon and continuing through the evening hours and some suggest thunderstorm development will take place after 00z. Tending to lean more to late afternoon/evening development of storms as the main driving force for initiation will be the weak cold front that moves across Thursday late afternoon and evening in combination with strong daytime heating. After the front passes temperatures will cool slightly with highs in the mid to upper 80s Friday and Saturday. Temperatures warm back into the 90s Sunday through Tuesday. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 622 PM CDT Wed Jul 5 2017 The forecast uses the HRRR model but places the thunderstorms about 60 miles or so west of the model. This follows the latest radar trends which shows the thunderstorms developing southward near highway 61, versus the model which shows the storms developing in a southeast direction toward KVTN. Storm activity, if it develops, could continue for several hours, perhaps past midnight. The low level jet tonight should veer off to the east toward morning and this will cause the storms to dissipate, if not sooner. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...ET LONG TERM...Gomez AVIATION...CDC
Hazardous weather outlook, Jul 5, 5:09 PM MDT, 1 hour 35 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service North Platte NE 609 PM CDT Wed Jul 5 2017 NEZ004>010-022>029-035>038-056>059-069>071-094-062315- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 609 PM CDT Wed Jul 5 2017 /509 PM MDT Wed Jul 5 2017/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. Scattered thunderstorms are expected this evening and overnight north of Interstate 80. The hazards are large hail, wind damage and wildfires. Storm motion will be south and southeast at 20 to 30 mph. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. Isolated strong to briefly severe thunderstorms are possible Thursday afternoon and evening over western Nebraska, south of a line from Merriman to Ainsworth to O'Neill. Isolated strong to briefly severe thunderstorms will be possible Friday and Friday night as well, mainly west of a line from Eli to Thedford to Arnold. The main threats with any storms that become severe would be damaging winds and large hail. Beyond Friday night, the pattern will bring slight chances of thunderstorms at times to western Nebraska through Tuesday, mainly in the late afternoon and early evening. At this time the threat for organized severe weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte
In the hours before
Local storm report, Jul 5, 2:51 PM MDT, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
351 PM CDT WED JUL 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM TSTM WND DMG 6 E HAMLET 40.37N 101.13W
07/02/2017 HAYES NE EMERGENCY MNGR
ROOF BLOWN OFF HOUSE AND TREE DOWNED... TIME ESTIMATED
&&
JGOMEZSpecial weather statement, Jul 5, 6:05 PM MDT, 39 minutes before
Special Weather Statement National Weather Service North Platte NE 605 PM MDT WED JUL 5 2017 NEZ094-060045- Western Cherry NE- 605 PM MDT WED JUL 5 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHERRY COUNTY UNTIL 645 PM MDT... At 604 PM MDT, Doppler radar was tracking a strong thunderstorm over Swett, or 9 miles west of Martin, moving southeast at 30 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Lightning is occurring miles away from the storm itself and this could spark range fires. Locations impacted include... Merriman and Eli. This includes the following highways... Highway 20 between mile markers 131 and 153. Highway 61 between mile markers 226 and 231. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4300 10145 4292 10135 4291 10191 4300 10196 TIME...MOT...LOC 0004Z 320DEG 27KT 4320 10192 CDC
Special weather statement, Jul 5, 6:35 PM MDT, 9 minutes before
Special Weather Statement National Weather Service North Platte NE 635 PM MDT WED JUL 5 2017 NEZ004-094-060115- Sheridan NE-Western Cherry NE- 635 PM MDT WED JUL 5 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHERRY AND NORTHEASTERN SHERIDAN COUNTIES UNTIL 715 PM MDT... At 633 PM MDT, Doppler radar was tracking a strong thunderstorm 12 miles west of Merriman, or 17 miles northeast of Gordon, moving south at 35 mph. A second weaker thunderstorm was over Merriman, moving southeast at 25 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Lightning is occurring miles away from the storm and this could spark range fires. Locations impacted include... Merriman, Medicine Lake, Hoover Lake, Highway 61 crossing the Snake River, Highway 61 Crossing The Niobrara River, Irwin, Indian Hill, Intersection of Highway 61 and Shadbolt Road, Intersection of Highway 20 and Irwin Road, Shell Lake State Wildlife Management Area, Rock Hill and Bayonne. This includes the following highways... Highway 20 between mile markers 111 and 147. Highway 61 between mile markers 199 and 231. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4300 10148 4256 10139 4252 10215 4300 10210 TIME...MOT...LOC 0033Z 005DEG 35KT 4296 10193 CDC
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 7:22 PM MDT | Special Weather Statement | LBF | Cherry | 38 min |
| Jul 5, 7:51 PM MDT | Special Weather Statement | LBF | Cherry | 39 min |
| Jul 5, 9:59 PM MDT | Special Weather Statement | LBF | Boyd, Keya Paha | 61 min |
| Jul 5, 10:28 PM MDT | Special Weather Statement | LBF | Boyd, Keya Paha, Rock | 62 min |
| Jul 5, 11:21 PM MDT | Severe Thunderstorm Warning | LBF | Holt, Rock | 39 min |
| Jul 5, 11:28 PM MDT | Special Weather Statement | LBF | Holt | 47 min |
| Jul 5, 11:50 PM MDT | Special Weather Statement | LBF | Wheeler | 40 min |
| Jul 6, 12:03 AM MDT | Special Weather Statement | LBF | Garfield | 57 min |
| Jul 6, 1:57 PM MDT | Severe Thunderstorm Warning | LBF | Garden | 28 min |
| Jul 6, 3:18 PM MDT | Special Weather Statement | LBF | Hayes | 42 min |
| Jul 6, 3:56 PM MDT | Special Weather Statement | LBF | Chase | 49 min |
| Jul 6, 4:51 PM MDT | Special Weather Statement | LBF | Hayes | 54 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.